Minnesota, 2015

Flash Flooding and Hail in Minnesota, September 17, 2015

September 17, 2015 · NWS MPX · 5 events in 4 counties and zones

A line of thunderstorms developed early Thursday morning, September 17th in eastern Minnesota, near the Twin Cities. These storms produced very heavy rainfall, gusty winds and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms developed early Thursday morning, September 17th in eastern Minnesota, near the Twin Cities. These storms produced very heavy rainfall, gusty winds and some hail. The largest hail stone was quarter size near Crystal. Several thunderstorms moved across northern Dakota, southern Ramsey, and parts of western Washington Counties, and produced up to 2-3 inches of rainfall in less than 2 hours. These rainfall amounts and high rainfall rates, led to flash flooding along several highways during the morning commute in the southeast Twin Cities metro area. Several cars stalled in flood waters as they moved into areas of 2-3 feet of water along I-35E near St. Paul.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 16, 10:19 PM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Sep 16, 10:19 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1119 PM CDT WED SEP 16 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 330 PM CDT WED SEP 16 2015

THUNDERSTORM CHANCES ASSOCIATED WITH THE FRONTAL BOUNDARY KNOCKING
ON THE DOORSTEP OF WEST CENTRAL MN THIS AFTERNOON WILL BE THE FOCI
THIS FORECAST PERIOD.

TEMPERATURES HAVE WARMED EFFICIENTLY AHEAD OF THE FRONT THIS
AFTERNOON...WITH MID TO UPPER 80S AND EVEN A FEW 90S COMMON OVER
WEST CENTRAL MINNESOTA WHERE LESS CLOUD COVER EXISTS. CONVECTIVE
TEMPERATURES ARE BEING REACHED OVER PARTS OF WEST/SOUTH CENTRAL
MN...SO EXPECT TO SEE ISOLATED SHOWERS AND EVEN SOME ISOLATED
THUNDERSTORMS INTO THE EVENING HOURS. HIGHER COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL ARRIVE LATE THIS EVENING AND OVERNIGHT AS
INCREASING TEMP/MOISTURE ADVECTION ENSUES WITH THE NOCTURNAL LOW
LEVEL JET. WILL ALSO HAVE A SURGE OF VORTICITY ADVECTION FURTHER
FUEL ACTIVITY DURING THE EARLY MORNING HOURS. HAVE THEREFORE
INCLUDED LIKELY POPS FROM CENTRAL/EAST CENTRAL MN INTO WEST CENTRAL
WI AFTER 06Z.

CONVECTION WILL LIKELY LINGER ALONG/EAST OF I35 AND NORTH OF I94
DURING THE MORNING HOURS...WITH CONVECTIVE DEBRIS /CLOUDS/ LIMITING
DESTABILIZATION INTO THE AFTERNOON HOURS AS THE FRONT ARRIVES. IF
ENOUGH BREAKS IN THE CLOUDS CAN DEVELOP...MODELS DEPICT AROUND 2500
J/KG OF MLCAPE WITH WHICH TO PLAY. FURTHERMORE...THE LEAD SHORTWAVE
TROUGH MOVING ACROSS THE DAKOTAS WILL LIKELY HELP INSTIGATE NEW
CONVECTION ALONG THE FRONT...AND POSSIBLE RENEW ANY ONGOING
CONVECTION. ALTHOUGH A LINEAR NATURE TO STORM TYPE APPEARS MOST
LIKELY...INITIALLY SUPERCELL CONFIGURATION WOULD BE POSSIBLE.
THEREFORE WHILE DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY
THREATS...A COUPLE TORNADOES CANNOT BE RULED OUT.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 330 PM CDT WED SEP 16 2015

THE MAIN CONCERN IN THE EXTENDED PERIOD IS FRIDAY/S SYSTEM WHICH
IS STRONGER IN TERMS OF UPPER LEVEL SUPPORT...BUT LACKING DEEP
MOISTURE. ALTHOUGH MODELS HAVE COME TOGETHER TO SUPPORT A STRONGER
STORM SYSTEM FRIDAY/FRIDAY NIGHT...THERE REMAINS THE PROBLEM OF
DEEPER MOISTURE...ESPECIALLY CONSIDERING THE N/NE FLOW IN THE
LOWEST 5K ACROSS THE UPPER MIDWEST.

THERE SEEMS TO BE TWO SEPARATE SHORTWAVE/S WITH THE SYSTEM WHICH
DEVELOPS TWO SFC LOWS...ONE IS IN CENTRAL SD...WHILE THE OTHER IS
ALONG THE OLD FRONTAL BOUNDARY WHICH MOVES ACROSS OUR REGION
TOMORROW. THE FIRST SFC REFLECTION IN SD AND ASSOCIATED STRONGER
MID-LEVEL FRONTOGENESIS AND UPPER JET SUPPORT...WILL LIKELY
DEVELOP A LARGE AREA OF LIGHT/MODERATE SHRA ACROSS SD. THE
SECONDARY SFC REFLECTION ALONG THE FRONT IN THE CENTRAL PLAINS IS
ASSOCIATED WITH DEEPER MOISTURE AND WILL LIKELY KEEP THE BULK OF
THIS MOISTURE/SHRA/TSRA SOUTH OF OUR CWA THRU FRIDAY NIGHT.
THEREFORE...THE BEST SCENARIO FOR OUR REGION TO SEE SHRA WILL BE
ASSOCIATED WITH THE INCREASING MID-LEVEL FRONTOGENESIS AS IT MOVES
EASTWARD OVER SOUTHERN MN FRIDAY AFTN/EVENING. THERE REMAINS TOO
MUCH DRIER AIR FILTERING FROM THE NORTH TO WARRANT ANYTHING MORE
THAN CHC POPS FOR MOST OF MN...WITH THE BEST CHC OF MEASURABLE
PRECIPITATION ALONG THE IA/MN BORDER. THIS FORECAST IS BASED ON A
WEAKENING MID-LEVEL WAA REGIME AS WINDS BECOME LIGHT OR NORTH AS
THE UPPER LEVEL SHORTWAVE MOVES EASTWARD ACROSS SOUTHERN MN. IF
THIS MID-LEVEL WAA REGIME IS STRONGER...A BOARDER AREA OF -SHRA
WILL LIKELY MOVE ACROSS MOST OF SOUTHERN MN WHICH WILL KEEP TEMPS
IN THE 50S/LOWER 60S. IF THIS SYSTEM IS MUCH WEAKER...ONLY
SPRINKLES OR -SHRA WILL OCCUR ALONG THE SOUTHERN 1/4 OF MN...WHILE
OTHER AREAS REMAIN DRY.

PAST FRIDAY NIGHT...THE OVERALL UPPER LEVEL FLOW WILL BECOME MORE
ZONAL AS A DEEP TROUGH DEVELOPS ACROSS THE GULF OF ALASKA AND THE
EASTERN PACIFIC. THIS IS IN CONJUNCTION OF A BOARD RIDGE
EXTENDING ACROSS THE DESERT SW...AND INTO THE CENTRAL PLAINS. THIS
WILL LEAD TO A DRY PATTERN...ESPECIALLY CONSIDERING THE POLAR
FRONT WILL BE WELL NORTH OF MPX CWA. IT IS ALSO A WARMER PATTERN
WHICH LEADS TO TEMPS WARMING UP AGAIN BY SUNDAY...AND THRU EARLY
NEXT WEEK. THE NEXT CHC OF ANY ORGANIZED PRECIPITATION WILL OCCUR
LATE WED/THU.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1119 PM CDT WED SEP 16 2015

BAND OF SHOWERS AND STORMS HAS BEEN DECAYING OVER EASTERN MN...BUT
EXPECT ANOTHER CLUSTER OF STORMS TO FIRE AROUND 09-10Z ACROSS
SOUTH CENTRAL MN AND TRACK NORTHEAST ACROSS MSP/RNH/EAU THROUGH
MID MORNING. A LULL IN ACTIVITY EXPECTED AGAIN LATE MORNING TO
EARLY AFTERNOON...WITH MVFR CIGS LIKELY...THEN ADDITIONAL STORMS
WILL FIRE ALONG THE COLD FRONT FROM ROUGHLY RWF TO STC...AND
BECOME MORE WIDESPREAD AS THEY HEAD INTO ERN MN AND WRN WI
THROUGH EARLY EVENING. CONFIDENCE HAS INCREASED THROUGH THE PERIOD
TO ALLOW TEMPO GROUPS...THOUGH PERHAPS SOME PREVAILING GROUPS WILL
BE NEEDED IN LATER FORECASTS.

KMSP...THINK DRY WEATHER WILL CONTINUE UNTIL ABOUT 10-11Z WHEN
ADDITIONAL STORMS QUICKLY DEVELOP. THEY SHOULD PERSIST THROUGH
ABOUT 15Z. MVFR CIGS COULD ARRIVE DURING OR SHORTLY AFTER THE
MORNING STORMS.

/OUTLOOK FOR KMSP/
FRI...VFR. MVFR SHRA POSSIBLE. WIND NNW 5-10 KTS.
SAT...VFR. WIND W 7-10 KTS.
SUN...VFR. WIND S 10-12 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...BORGHOFF
Hazardous weather outlook, Sep 16, 2:40 PM CST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT WED SEP 16 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
172045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
340 PM CDT WED SEP 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...BUT THERE COULD BE A COUPLE STRONG STORMS THAT
PRODUCE GUSTY WINDS OR HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON
INTO THURSDAY NIGHT. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE. ISOLATED LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH THE ACTIVITY THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH
TONIGHT...BUT MAY BE NEEDED THURSDAY AFTERNOON.

JLT

In the hours before

Special weather statement, Sep 17, 2:44 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 AM CDT THU SEP 17 2015

WIZ015-170930-
BARRON-
344 AM CDT THU SEP 17 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BARRON COUNTY...

AT 343 AM CDT...A STRONG THUNDERSTORM NEAR CUMBERLAND...OR 10 MILES
WEST OF RICE LAKE...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RICE LAKE...BARRON...CUMBERLAND...ALMENA...HAUGEN...COMSTOCK...
MIKANA...AND BRILL.

THIS INCLUDES U.S. HIGHWAY 53 BETWEEN MILE MARKERS 140 AND 152.

LAT...LON 4534 9197 4547 9215 4564 9193 4563 9154
      4558 9153
TIME...MOT...LOC 0843Z 226DEG 34KT 4548 9195

The radar

The Minneapolis radar (KMPX), 26 km away, was scanning. The volume nearest the first event began at 09:25 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood. Local standard time, as filed.

Hail, Hennepin

When
September 17, 3:28 AM CST
Where
Hennepin County, 0.49 mi E of Robbinsdale
Measured
0.88 in hail
Reported by
Public
Coordinates
45.030, -93.360

Hail, Hennepin

When
September 17, 3:30 AM CST
Where
Hennepin County, 0.85 mi SW of Brooklyn Center
Measured
1 in hail
Reported by
Public
Coordinates
45.040, -93.360

Hail, Blue Earth

When
September 17, 4:01 AM CST
Where
Blue Earth County, 3.71 mi SW of Eagle Lake
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
44.130, -93.930

Flash Flood, Dakota

When
September 17, 5:50 AM CST to 8:00 AM CST
Where
Dakota County, 1.82 mi S of Mendota to 0.36 mi N of Mendota Hgts
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
44.854, -93.165

Several reports of stalled cars along I-35 from Eagan, northeast to West St. Paul. This was noted on Minnesota Department of Transportation Webcams that noted the stalled cars and deep water in the roadway.

Flash Flood, Ramsey

When
September 17, 6:05 AM CST to 8:00 AM CST
Where
Ramsey County, 2.54 mi NW of (Stp)st Paul Downtown Airport Holman Field to 4.12 mi NNE of (Stp)st Paul Downtown Airport Holman Field
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
44.960, -93.090

Several webcams from the Minnesota Department of Transportation indicated stalled cars in deep water along I-35E in St. Paul north of the Mississippi River. There were also reports of street flooding around the city of St. Paul, and northeast to North St. Paul.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594669, 594670, 594671, 594685, 594688.